Mel Rodgers, paramedic and owner of Alpine First Aid Services and Training, holding a Naloxone kit used in opioid overdoses. “Remember to perform CPR,” advises Mel.

Chances are you’re not going to be faced with someone dying from an opioid overdose. But you never know. 

The suburban mom and dad, having a little weekend fun. The ‘good’ kid who just likes to party. 

“Here in the North Island we’ve seen fentanyl and carfentanyl in everything from cocaine, MDMA, crystal meth, says Mel Rodgers, paramedic and owner of Alpine First Aid Services and Training. “It is in everything, so expect it can be in any drug you use.” 

The protocol is, first, number one, call an ambulance. Then start CPR. “We’re seeing people get the Naloxone, or Narcan, and administer the Narcan and then stand back and wait,” tells Mel. He continues, “The downside to that is, and remember, this person probably had an opioid overdose, but what if it’s something else? The other thing is, this person is not breathing. While they’re waiting for the Narcan to kick in — which can take five minutes, or longer, depending on how much they’ve ingested — but while waiting for that to kick in, the person is not breathing. Their brain is starting to die.” 

Then, if you can get someone doing CPR, administer the Narcan. If you are alone, that’s a tough call, says Mel. “If you know for sure it’s an opioid overdose and you’re not going to waste much time, go ahead with the Narcan.” But really, he says, CPR is the most important because it might be an opioid overdose. Or maybe the drug they used cause a cardiac arrest. 

“It’s a judgement call as the CPR is not usually effective in the case of an opioid overdose and they do need the Narcan,” says Mel. “Having said that, we can, with a bag and oxygen, we can bring them around, conscious, without the Narcan. Don’t get me wrong. Narcan is a great drug and it’s making a huge difference. But… if they’re not breathing that is a major concern, as well.” 

The Narcan is apparently easy to administer. They come with syringes so you break the cap off the drug, pull the plunger to suck the drug in to the syringe and stick the needle in a big, big muscle, usually the thigh or the shoulder. “Most times, go for the thigh,” Mel says. “They are short needles, made to go in to the hilt.” 

Contact Mel Rodgers at 250.331.1990 or go to 

Leave a Comment: